Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

August 1, 2016Sargent County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 1, 2016, 8:40 PM CDT for Sargent County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 8:40 PM CDT (01:40 UTC)
Expired
Aug 1, 2016, 9:30 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KFGF 020140
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON AUG 1 2016
 
NDZ052-020230-
SARGENT ND-
840 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 930 PM
CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COGSWELL...OR 23 MILES NORTH OF BRITTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORMAN AROUND 855 PM CDT. 
  RUTLAND AROUND 905 PM CDT. 
  CAYUGA AROUND 910 PM CDT. 
  GENESEO AROUND 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4595 9800 4626 9800 4618 9728 4594 9726
TIME...MOT...LOC 0139Z 283DEG 39KT 4613 9785 

$$

VOELKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:27 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 6:27 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
627 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 627 PM CDT Mon Aug 1 2016

Severe weather is the main challenge. At the moment there are no
active warnings. However there is one cell at KJMS that is still
moving to the east. This cell will bear watching. Otherwise just
not seeing much happening. Latest high resolution guidance shows
tstms continuing to move east across the FA through the mid to
late evening, before exiting the FA late. Will continue to
monitor.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016

Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.

In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016

The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.

For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Aug 1 2016

Tried to narrow down the tstm window at each of the TAF sites.
Looks like it will be a fairly narrow window. After the storms
move through winds should remain light with only some departing
mid and high level clouds. By mid to late Tuesday morning winds
should turn to the NW.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 AM CDT MON AUG 1 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
719 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION
CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO
EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV.
SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST
SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS.
PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND
HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 5:25 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 N SOUTHAM             48.25N 98.55W
08/01/2016  E1.00 INCH       RAMSEY             ND   PUBLIC

            DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Special weather statement, Aug 1, 7:30 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT MON AUG 1 2016

NDZ038-039-049-052-020130-
BARNES ND-RANSOM ND-CASS ND-SARGENT ND-
730 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES...
NORTHERN SARGENT AND SOUTHWESTERN CASS COUNTIES UNTIL 830 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LITTLE YELLOWSTONE...OR 21 MILES SOUTH OF VALLEY CITY...MOVING
EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ENDERLIN AND LISBON AROUND 750 PM CDT.
  SHELDON AND ANSELM AROUND 800 PM CDT.
  VENLO AROUND 805 PM CDT.
  MCLEOD AROUND 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4620 9800 4680 9806 4666 9729 4606 9727
TIME...MOT...LOC 0029Z 289DEG 36KT 4661 9792

HOPKINS
Special weather statement, Aug 1, 8:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON AUG 1 2016

NDZ052-020230-
SARGENT ND-
840 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 930 PM
CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COGSWELL...OR 23 MILES NORTH OF BRITTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORMAN AROUND 855 PM CDT.
  RUTLAND AROUND 905 PM CDT.
  CAYUGA AROUND 910 PM CDT.
  GENESEO AROUND 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4595 9800 4626 9800 4618 9728 4594 9726
TIME...MOT...LOC 0139Z 283DEG 39KT 4613 9785

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:51 PM CDTSpecial Weather StatementFGFLake of the Woods54 min
Aug 1, 11:43 PM CDTSpecial Weather StatementFGFBeltrami62 min
Aug 2, 12:52 AM CDTSpecial Weather StatementFGFBeltrami, Pennington, Red Lake53 min
Aug 2, 1:46 AM CDTSpecial Weather StatementFGFBeltrami59 min
Aug 1, 7:30 PM CDTSpecial Weather StatementFGFRansom60 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.